Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 74, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 4, 2004, 6:44 PM EDT for Guilford County, Randolph County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 6:44 PM EDT (22:44 UTC)
- Expired
- Jul 4, 2004, 7:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Guilford County, NC, Randolph County, NC
The radar
The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 042244 SVRRAH NCC081-151-042315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 644 PM EDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA SOUTHWESTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 715 PM EDT * AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TRINITY...OR ABOUT OVER HIGH POINT... MOVING EAST AT 10 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... TRINITY... ARCHDALE... OAKDALE... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3597 8004 3587 8005 3580 7985 3599 7981 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:30 PM EDT, 5 hours 14 minutes earlier.
Area forecast discussion, Jul 4, 1:30 PM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 130 PM EDT SUN JUL 4 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... SUBTROPICAL HIGH RIDGE WILL BUILD BEHIND TONIGHTS EXITING SHORT WAVE AS DRIER AIR MOVES INTO AREA. COMBINATION OF SUBSIDENCE AND WESTERLY FLOW WILL LEAD TO A ROUND OF 90 DEGREE PLUS HIGH TEMPERATURES AND NO POPS. WILL ISSUE SPS CALLING ATTENTION TO INCREASED HEAT SINCE LAST GO AT 90S WAS IN MID JUNE. OTHERWISE SCATTERED CONVECTIVE STORMS AND SHOWERS FOR THIS AFTERNOON WILL WEAKEN AND DECREASE BY LATE EVENING. && .LONG TERM (WEDNESDAY THROUGH SUNDAY)... MID LEVEL TROUGH AXIS APPROACHES FROM THE WEST WED AS THE SURFACE PIEDMONT TROUGH SHARPENS. DYNAMIC FORCING IS VERY LIMITED WITH WEAK SURFACE-850 MB CONVERGENCE BUT THE HIGH PW POOLING OVER THE CWA AND THERMODYNAMICS LOOK TO BE ENOUGH FOR SCATTERED AFTERNOON/EVENING STORMS. WITH THE EASTERN CANADA UPPER LOW LIFTING OUT ALONG WITH THE TROUGH... THE MID LEVEL RIDGE BUILDS BACK IN FOR LATE WEEK. HAVE DOUBTS THAT THE FRONT WILL MAKE IT AS FAR SOUTH (WELL INTO THE CWA) AS THE 06Z GFS INDICATES SO WILL RETAIN LOW CHANCE DIURNAL POPS ON THU. EXPECT A STRONGLY CAPPED ATMOSPHERE FRI/SAT WITH HIGH HEIGHTS ALOFT & WILL KEEP IT DRY/WARM. THE CENTRAL CANADA UPPER LOW HEADS EAST SUNDAY... BRINGING A WESTERLY JET ACROSS THE GREAT LAKES WHILE THE RIDGE DRIFTS WEST INTO THE DEEP SOUTH. THE RESULTANT STEERING FLOW MAY BRING CONVECTIVE DEBRIS INTO NC ALONG WITH A SLIGHTLY BETTER SHOT AT SCATTERED STORMS & WILL INCLUDE A LOW CHANCE POP FOR SUN. EXPECT TEMPS TO BE A BIT ABOVE NORMAL WED-FRI THEN NEAR NORMAL FOR THE WEEKEND. && .AVIATION... HAVE GENERALLY FOLLOWED THE MESOETAS DEPICTION OF A BAND OF CONVECTION TRAVERSING THE CWA FROM 21Z IN THE WESTERN TAFS TO 03Z IN THE EAST WITH PRIMARILY MVFR CIGS/VSBYS. EXPECT CLEARING NEAR OR SHORTLY AFTER MIDNIGHT WITH THE THIN RESIDUE OF THE UPSTREAM CONVECTIONS CIRRUS SHIELD MOVING IN LATE. ONLY BRING VSBYS DOWN TO MVFR WITH NO STRATUS TOWARD MORNING AS THE MOISTURE AND LOW LEVEL SATURATION ARE WANING. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...KK LONG TERM...HARTFIELD AVIATION...HARTFIELD
Hazardous weather outlook, Jul 4, 4:08 AM EDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 408 AM EDT SUN JUL 4 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-050807- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 408 AM EDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... EXCEPT FOR LIGHTNING AND VERY LOCALIZED HEAVY RAINFALL FROM SCATTERED MAINLY LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 4, 5:54 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 554 PM EDT SUN JUL 4 2004 NCZ021-038-042300- DAVIDSON NC-FORSYTH NC- 554 PM EDT SUN JUL 4 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN FORSYTH AND NORTHERN DAVIDSON COUNTIES THROUGH 700 PM EDT... DOPPLER RADAR INDICATES STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF CLEMMONS...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CLEMMONS AROUND 610 PM EDT... REEDY CREEK AROUND 615 PM EDT...ARCADIA AROUND 620 PM EDT...ROSEMONT AROUND 635 PM EDT...GUM TREE AROUND 640 PM EDT...SEDGE GARDEN AROUND 700 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. ALSO...VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. DGS
Special weather statement, Jul 4, 6:10 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 610 PM EDT SUN JUL 4 2004 NCZ021-038-042300- DAVIDSON NC-FORSYTH NC- 610 PM EDT SUN JUL 4 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN FORSYTH AND NORTHERN DAVIDSON COUNTIES THROUGH 700 PM EDT... DOPPLER RADAR INDICATES STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF CLEMMONS...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL AFFECT LOCATIONS NEAR ARCADIA...ROSEMONT...AND GUM TREE...AND WILL BE NEAR HIGH POINT BY 700 PM. GUSTY WINDS OF 30 TO 40 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. ALSO...VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. DGS
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.